Education

Drug and Alcohol Overdose

Drug Overdose

When a person overdoses on an opioid — like heroin, Vicodin™, methadone, or Percocet™ — a person’s central nervous system is depressed and breathing slows or stops.

Naloxone (Narcan™) is an opioid overdose reversal agent. Naloxone blocks the effects of opioids and reverses the effects of the overdose. Along with rescue breathing, a person’s life can be saved if used by a trained lay person or first responder.

Intranasal naloxone (Narcan™) kits are available free of charge, and confidentially, to IUB students at the IU Health Center Pharmacy.

To learn more about Naloxone, or to schedule an OASIS D.O.P.E workshop, email OASIS@indiana.edu.

Alcohol Overdose

Acute alcohol poisoning can be extremely dangerous.

Critical Signs and Symptoms of Alcohol Poisoning
  • Mental confusion, stupor, coma, or inability to wake up
  • Vomiting
  • Seizures
  • Slow breathing (fewer than 8 breaths per minute)
  • Irregular breathing (10 seconds or more between breaths)
  • Hypothermia (low body temperature), bluish skin color, paleness.
What do to if someone has alcohol poisoning.
  • Try to keep them awake and sitting up.
  • Give them some water, if they can drink it.
  • Lie them on their side in the recovery position if they’ve passed out, and check they’re breathing properly.
  • Keep them warm.
  • Stay with them and monitor their symptoms.
  • Call 911